A. We do not have much experience yet with switching patients from Tysabri to Tecfidera. I suspect we will have the same problems that we have experienced with switching patients from Tysabri to other drugs. I advise following these simple rules for now:
- Do not switch unless you must. The "must" reason is usually a high index JC virus antibody result (high values are either > 1 or> 1.5 by most MS specialists) at any time. After at least a year of monthly Tysabri infusions, discuss with your doctor the possibility of increasing the interval between infusions to 8 weeks. This is done in many centers and theoretically should decrease the risk of PML. Of course, you will still need to be monitored with regular MRI scans even with the increased interval between infusions
- If you do switch to another drug, make sure you start the drug at the same time as your last Tysabri infusion or even before the last infusion for some drugs. The timing will depend on the drug you choose but generally you want to avoid wash out periods where you are off medication
- Generally do not switch to another drug or class of drugs that you did not respond to adequately prior to starting Tysabri
- Ask you MS specialist about obtaining a repeat MRI scan of the head with and without gadolinium 4 to 6 months after the last infusion of Tysabri. This will help detect early recurrent activity that requires the addition of steroids or another treatment.